Virginia, 2018

Flash Flooding and Heavy Rain in Virginia, September 8 to 9, 2018

September 8 to 9, 2018 · NWS RNK · 3 events in 2 counties and zones

Convective coverage was more widespread on the afternoon of the 8th and into the early morning of the 9th in association with a slow-moving frontal boundary and very high moisture. The most notable storms occurred over Galax City and nearby parts of western Carroll County during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Convective coverage was more widespread on the afternoon of the 8th and into the early morning of the 9th in association with a slow-moving frontal boundary and very high moisture. The most notable storms occurred over Galax City and nearby parts of western Carroll County during the late evening hours. Radar estimated 4 to 6 inches fell in several hours across parts of Galax with more than 6 inches in the Pipers Gap area of western Carroll County. The top five gage reports ending 12z on the 9th included Pipers Gap IFLOWS (PPGV2) 5.57 , Galax Water Plant COOP (GAAV2) 5.50 , and Woodlawn IFLOWS (WDLV2) 5.12 . At the Pipers Gap gage, 2.44 fell in 1-hour during the most intense portion of the storms, roughly a 25-year (.04 AEP) recurrence interval.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 8, 5:19 AM EST, 41 minutes earlier.

Area forecast discussion, Sep 8, 5:19 AM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
619 AM EDT Sat Sep 8 2018

.SYNOPSIS...
A wedge forms over the central Appalachians today through Sunday
night. LOw pressure crossing from the Ohio Valley through New
england will erode the wedge on Monday then stall a weak front over
the Mid Atlantic Tuesday and Wednesday. Late in the week Tropical
cyclone Florence may impact parts of the East Coast.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 340 AM EDT Saturday...

SPC Meso Analysis showed a pocket of instability along the stalled
surface front over southern Virginia early this morning. Enough
instability is expected through 7AM/11Z to support isolated the
scattered thunderstorms. Little movement in the front is expected
for much of the day. Additional thunderstorms will develop close to
the boundary this afternoon.

Short range guidance develops a wedge this afternoon and evening
down the east slopes of the Appalachians, Mainly from teh surface
through just below 850MB. Southeast upslope winds increase by this
evening with 850 mb winds progged at 25 to 30 knots by 11PM/03Z. The
probability of precipitation will increase throughout the day. Good
isentropic lift around the 305K level and overrunning tonight will
be advecting precipitable water values just above 2 inches into the
region. Will highlight the potential for heavy rain in the foothills
of Virginia and North Carolina.

Expecting a wide range in temperatures today based on where there
are clouds in the morning. Overall will be leaning toward warmer
guidance since starting out so mild. Lows tonight will be similar to
past several nights.

Confidence was above average on precipitation and average for all
other elements.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 340 AM EDT Saturday...l

500MB flow becomes more southwest and upper diffluence increases
over the Mid-Atlantic region Sunday night in the left entrance region
of an upper jet streak. Low level winds continue to back to the
south then southwest Sunday and Sunday night, so upslope will
not be ideal but will still have a contribution to lift for
precipitation. Southwest flow begins to erode wedge late Sunday
night but surface boundary may not clear north of Route 460
before Monday morning.

Past couple of runs from the ensemble GFS have shown a cooler
day on Sunday in the wedge. Only minor changes needed to current
forecast for highs Sunday and lows Sunday night.

Monday, the wedge quickly lifts back to the northeast and we are
once again basking in a warm, humid, very summerlike air mass.
Temperatures will warm back into the 80s for most areas, 70s
mountains, as dewpoints creep back toward 70 across much of the
CWA. As Florence and the outer ring of subsidence on the western
periphery of Florence begins to approach the east coast in the
Thu-Fri time frame, a weak baroclinic zone aligned near the
Alleghanys will be pushed back into OH/KY/TN, thus taking with
it the better chance for diurnal convection back into those
areas. Otherwise, the period reflects the expectation of a
typical summertime pattern with diurnally favored convection,
but which does not entirely dissipate at night, such as we have
seen the past several nights.

/Forecast Confidence Levels/
Temperatures - Moderate to High,
Precipitation Chances - Moderate,
Winds - Moderate,
Thunderstorm Threat - Moderate,
Heavy Rain Threat - Low to Moderate.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 620 AM Saturday...

All eyes on the Atlantic as Florence, likely a strong hurricane
again by then, appears to be posing an increasing threat to the
southeastern US coast, but there is still lots of time for that to
change. Strong upper ridge dominates just off the mid-Atlantic coast
with assoc sfc high pressure over much of the eastern US, which may
make it hard for the storm to turn north for awhile. In any
case, warmer conditions each day under the ridge and enough
moisture to result in diurnal and mainly mountain afternoon and
evening convection, and still maybe aided at least through
Tuesday by the ghost of the frontal boundary that will basically
die along the west slopes of the Appalachians leaving weak convergence
in this area. If Florence does indeed head in the direction of
the Carolina coast and even inland into Virginia, that would
result in maybe a day of sinking motion and lack of precip
perhaps by Wed or Thursday, but if it either heads more westerly
into Georgia, or somehow turns back north before reaching the
southeast coast, which will be good news for our area at least,
that will allow daily afternoon and evening convection to
continue each day. If however Florence ends up heading in our
direction we could experience impacts as early as Thursday, but
more likely Friday, from increasing north to northeast winds and
then eventually heavy rain.

The major point to make at this time regarding Florence is that
while it is way too soon to have much confidence in whether or not
it will impact the RNK county warning area, everyone needs to keep a
close eye on forecasts of Florence from the National Hurricane
Center and the NWS office like ours over the weekend. By Monday
or Tuesday of next week we should have a much better handle on
the track of Florence and who will/will not be impacted by this
major hurricane. A track through SC into western NC and then
into southwest Virginia would be the worst case scenario for us,
while a further eastward track along the coast would have
considerably less impact on our region, perhaps no more than
just gusty north winds.

Now is the time to begin considering what preparations need to
be made should Florence directly impact our area. Some things to
consider that could accompany Florence even this far inland are
(in order of concern) are (1) excessive rainfall leading to
widespread flooding and flash flooding (especially an issue
across the mountains), (2) strong and gusty winds for an
extended period of time which could knock down trees and power
lines, especially when the soils are wet and saturated, (3)
isolated tornadoes.

As far as what went into the deterministic forecast for mid to late
next week, the consensus guidance which is consistent with an
extrapolation of the official NHC forecast suggests the storm would
move into eastern VA by late Thursday into Friday, so the wind and
PoP forecast grids reflect that idea for now, but with wind speeds
toned down considerably from what they would be should Florence
actually take a further westward track. Pops beyond Wednesday
are really a complete guess at this point, so have largely
broadbrushed with 50 percent pops across the board. Not enough
confidence to advertise likely at this point, while on the other
hand if Florence tracks further east or remains east of the
coast, we may see no rain at all from the increased subsidence
around the western periphery of the storm. Stay tuned throughout
the days ahead as the forecast is likely to change several times
in the next few days.

/Forecast Confidence Levels/
Temperatures - Moderate,
Precipitation Chances - Low,
Winds - Low,
Thunderstorm Threat - Low,
Heavy Rain Threat - Low.
(Considerable Uncertainty in the Forecast Beyond Thursday due
to Hurricane Florence).

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
As of 145 AM EDT Saturday...

Stationary front was over southern Virginia. SPC mesoanalysis
was showing enough instability to maintain isolated to scattered
thunderstorms over southern Virginia and northern North Carolina
through 12Z/8AM.

Ceilings north of the front were lowering to MVFR and will
remain MVFR for much of Saturday. Ceilings will be slower to
drop at KDAN. The farther south the front progresses and the
wedge develops the more likely that the MVFR ceilings will reach
KDAN and into northern North Carolina. Possible that this may
not be until late in the day.

Numerous showers and thunderstorms will develop by afternoon.
Rain will be heavy enough for MVFR to IFR visibilities.

Average to below average confidence on ceilings and visibilities
today and tonight. Average confidence on coverage of
precipitation.

Extended Discussion...

A wedge will build into the area Saturday night into Sunday.
The wedge erodes Monday with scattered MVFR showers and
thunderstorms. MVFR and IFR thunderstorms is likely on Tuesday
especially in the west.

Early morning fog and stratus will continue to be common each
night in the mountainous river valleys.

Confidence average for all elements.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AMS/RAB
LONG TERM...RAB/SK
AVIATION...AMS/RCS
Hazardous weather outlook, Sep 8, 5:40 AM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
640 AM EDT Sat Sep 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
640 AM EDT Sat Sep 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A stalled front across the region combined with a warm, very moist
atmosphere will result in scattered showers and thunderstorms today
and tonight. Locally heavy rainfall is possible which could lead to
localized flooding. Severe thunderstorms are not expected today or
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are expected each day. Through
Thursday, a few of these could produce locally heavy rainfall each
day, mainly during the afternoon and evening, resulting in localized
flooding.

Looking toward the end of the week, there is increasing potential
that Hurricane Florence will impact some part of the eastern U.S.
coast and move inland. However, at this time confidence is entirely
too low to pinpoint any location for landfall and to further specify
the inland track. There is still the possibility that Florence could
remain in the open Atlantic. There remain a multitude of solutions
regarding the projected path of Florence. Therefore, we strongly
recommend that all interests continue to monitor the latest
forecasts from the National Hurricane Center and local National
Weather Service forecast offices over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Sep 8, 12:25 AM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 AM EDT SAT SEP 8 2018

NCZ002>006-VAZ015-016-032-043-044-080630-
Stokes-Rockingham-Surry-Caswell-Alleghany-Henry-Grayson-Patrick-
Carroll-Pittsylvania-
125 AM EDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...EASTERN ALLEGHANY AND
SURRY COUNTIES IN NORTHWESTERN NORTH CAROLINA...ROCKINGHAM AND
CASWELL COUNTIES IN NORTH CENTRAL NORTH CAROLINA...CARROLL COUNTY IN
SOUTHWESTERN VIRGINIA...HENRY AND PITTSYLVANIA COUNTIES IN SOUTH
CENTRAL VIRGINIA...SOUTHEASTERN GRAYSON AND PATRICK COUNTIES IN
SOUTHWESTERN VIRGINIA...THE CITY OF DANVILLE...THE CITY OF
MARTINSVILLE AND THE CITY OF GALAX...

Until 230 AM EDT.

At 122 AM EDT, radar indicated an area of strong thunderstorms
located from near Hillsville to just east of Danville, then
southward to just east of Sparta to Mt. Airy to Yanceyville.
Movement was north at 10 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Mount Airy.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3640 8101 3684 8089 3690 8068 3693 8063
      3671 8046 3675 8045 3675 8040 3679 8039
      3683 8034 3687 8024 3685 8008 3678 8003
      3683 8000 3679 7976 3684 7966 3691 7963
      3684 7915 3654 7922 3654 7914 3627 7916
TIME...MOT...LOC 0522Z 184DEG 8KT 3679 8068 3658 7918

RAB
Special weather statement, Sep 8, 1:53 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
253 AM EDT SAT SEP 8 2018

NCZ005-006-VAZ043-044-080800-
Rockingham-Caswell-Henry-Pittsylvania-
253 AM EDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROCKINGHAM...CASWELL...SOUTHWESTERN PITTSYLVANIA AND HENRY
COUNTIES...THE CITY OF DANVILLE AND THE CITY OF MARTINSVILLE...

Until 400 AM EDT.

At 252 AM EDT, radar indicated strong thunderstorms between
Martinsville, Danville, and Wentworth. Movement was northeast at 25
mph.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Wentworth.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3625 7985 3644 8003 3654 8003 3654 8005
      3661 8005 3666 8006 3668 8007 3681 7987
      3679 7976 3682 7973 3683 7967 3684 7966
      3655 7922 3654 7922 3654 7920 3650 7914
      3635 7915 3624 7957
TIME...MOT...LOC 0652Z 240DEG 22KT 3673 7995 3644 7927

RAB
Special weather statement, Sep 8, 2:15 AM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 AM EDT SAT SEP 8 2018

VAZ019-020-080830-
Bath-Alleghany-
315 AM EDT SAT SEP 8 2018

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEGHANY
AND BATH COUNTIES IN WEST CENTRAL VIRGINIA AND THE NORTHEASTERN
CITY OF COVINGTON...

Until 430 AM EDT.

At 312 AM EDT, thunderstorms with very heavy rainfall were spreading
eastward into Alleghany and Bath counties in west central Virginia.
Movement was northeast at 20 mph.

Locations impacted include...
Covington...
Warm Springs...
Hot Springs...
Lake Moomaw...
and Natural Well.

Minor flooding can be expected in areas of heavier rainfall,
particularly in low-lying and normally flood prone areas. Turn
around, don't drown.
Don't drive your vehicle into areas where water covers the road.  The
dangers of flooding and flash flooding are even worse at night
because you will not be able to estimate the depth of the flood
waters.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3812 7948 3765 8020
      3781 8022 3784 8018 3787 8016 3800 8000
      3810 7993 3813 7995 3815 7992 3818 7992
      3825 7983 3827 7980
TIME...MOT...LOC 0712Z 226DEG 15KT 3818 7982

RAB
Special weather statement, Sep 8, 4:02 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 AM EDT SAT SEP 8 2018

VAZ024-081000-
Rockbridge-
502 AM EDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ROCKBRIDGE
COUNTY...INCLUDING THE CITY OF BUENA VISTA AND THE CITY OF
LEXINGTON...

Until 600 AM EDT.

At 501 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Staunton to near Collierstown.
Movement was northeast at 30 mph.

Locations impacted include...
Lexington...
Buena Vista...
Collierstown...
Rockbridge Baths...
and Cornwall.

This includes The following Location VMI.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 7920 3788 7915 3782 7916 3780 7917
      3779 7920 3781 7923 3779 7926 3779 7927
      3773 7931 3769 7932 3768 7934 3766 7935
      3774 7963 3803 7940
TIME...MOT...LOC 0901Z 246DEG 25KT 3820 7914 3772 7954

RAB

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Galax (C)

When
September 8, 6:00 AM EST to September 9, 6:00 AM EST
Where
Galax (C) County, Galax
Reported by
COOP Observer
Coordinates
36.670, -80.920

The COOP station at the Galax Water Plant (GAAV2) measured 5.50 inches for the 24 hours ending at 700 AM local time on the 9th, although most of the rain fell in just a few hours. This was the highest measured daily rainfall at this station since records began at this site in 2000, and the 6th highest daily since data collection began at any COOP station in Galax in 1955. The 5.50 inches in 24-hour value falls into the 90 percent confidence interval (5.33-6.50 inches) for a 50-year average recurrence interval (.02 annual exceedance probability) per NOAA Atlas 2.

Flash Flood, Galax (C)

When
September 8, 10:45 PM EST to September 9, 12:45 AM EST
Where
Galax (C) County, 2.01 mi SW of Galax to 1.41 mi W of Galax
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
911 Call Center
Coordinates
36.647, -80.942

Flash flooding occurred in downtown Galax, with Main Street closed and several businesses badly flooded. Water was rapidly flowing through Blevins Building Supply store and was described as a 'river' running through it. Damage to the store and inventory was estimated to exceed $1 million. Eight cars were reported stalled out in the flood waters and a Carroll County squad car was totaled as a result. Evacuations were required from a nursing home facility and several other businesses suffered damage.

Flash Flood, Carroll

When
September 8, 10:45 PM EST
Where
Carroll County, 0.89 mi SW of Woodlawn to 0.97 mi SE of Woodlawn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.710, -80.830

U.S. Route 58 and Fieldview Road in western Carroll County was flooded and closed with water over the road. Flash flooding was also reported in several creeks in the Faddis Hill area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778021, 778020, 783296.